This patient support community is for discussions relating to urology issues, benign prostate disease, penis curvature, cystisis, pediatric urology, prostate, sexual dysfunction and urological cancers.
I had my 3rd surgery for urethral strictures due to scar tissue. I did some web research and heard about using steroids to stop the scar tissue from forming. I mentioned this to my uruologist as he had never heard of steroids being used in the urethra. He did the last surgery on 10/16 and used Kenalog 40, injecting about 20 cc into the area. It solved my stricture problem!
However, about 3 weeks after surgery I developed Cushing's Syndrom (syndrome), including the moon face, abdominal thickening, and buffalo hump. On top of that I have had a severe headache (that Viccadin and Darvocet don't take care of) and constant ringing in my ears.
None of the the doctors or pharmacists I've spoken to have any idea of how long these symptoms will continue. They all agree it will go away EVENTUALLY - but can't say whether to expect it for 2 months or 2 years. I am in a very rural community and we only have 3 urologists within 50 miles.
There are days that are better than others - some times the buffalo hump seems to be more wide-spread and not so thick and then other days it is so pronounced that I can't tilt my head backwards.
Is there an expert out there that understands using steroids for this procedure and what to expect?
It’s very difficult to comment on the same as it is quite variable for the side effects to go in different patients. The side effects with the oral medication tend to go away a little faster compared to the injectable steroids. Once the steroids are stopped, they definitely tend to go away in the majority of the patients but the time period may be quite variable. Occasionally, with the long standing use of the steroids, the side effects may persist but this usually happens when the steroids have been used for quite long. I sincerely hope that helps. Take care.
My issues started over 10 years ago with what they thought was an enlarged prostate. The first surgery was TURP, the second and third was mainly to remove the the scar tissue around the neck. Within 6 months of the second surgery the urethral opening had narrowed down so much that it could not be opened with dialators.
The surgeon didn't have any suggestions other than every month come to his office for dialation. That was when I discovered the use of steriods to reduce the scar tissue. I forwarded my research to my urologist and he decided it was probably a good option. So far (over 2 months) there is no scar tissue forming. So I consider it a success.
I just wish I could get rid of the constant headache, upset stomach, ringing in my ears, high blood pressure, and swelling that was caused by the steroid. So far everyone says the symptons will go away eventually, but can't say if it will be another month or a year from now.
Steroids are magic drugs for what they do, no other drug can. However, they do come with the side effects and maintaining this balance of the side effects & benefits is what the real art is. It’s extremely difficult to predict when the side effects will go away and I assure you, you’ll not find an answer in any book or from any clinician and I’ll suggest to just wait & watch and hopefully everything should be fine gradually. I sincerely hope that helps. Take care.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.